New York, 2008

Damaging Winds in New York, January 9, 2008

January 9, 2008 · NWS BUF · 36 events in 16 counties and zones

A powerful cold front crossed the region during early morning hours. The thunderstorms that accompanied the front produced damaging wind gusts measured to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A powerful cold front crossed the region during early morning hours. The thunderstorms that accompanied the front produced damaging wind gusts measured to 75 mph. Trees and power lines were downed by the winds throughout the region. At the Buffalo Airport, a Boeing 737 on the ground was blown into a jet way and damaged. Several homes and automobiles sustained damage by falling trees and limbs. In Watertown, a roof was blown off a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 9, 2:59 AM EST, 42 minutes earlier.

Area forecast discussion, Jan 9, 2:59 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
259 AM EST WED JAN 9 2008

.SYNOPSIS...
OUR STRETCH OF RECORD SETTING WARMTH WILL COME TO AN ABRUPT END
THIS MORNING WITH THE PASSAGE OF A STRONG PACIFIC COLD FRONT...BUT
IT WILL TAKE MOTHER NATURE SEVERAL DAYS TO WORK OUR TEMPERATURES
DOWN TO NEAR NORMAL VALUES. DURING THAT PROCESS...OUR REGION WILL
EXPERIENCE TWO DISTINCT EPISODES WHERE WE WILL PICK UP SOAKING
RAINS WHILE SNOWFALL WILL BE EXTREMELY LIMITED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF THE WRITING OF THIS DISCUSSION...A STRONG PACIFIC COLD FRONT
WAS CROSSING LAKE ERIE AND SOUTHERN ONTARIO. THIS FRONT WILL CROSS
OUR FORECAST AREA EARLY THIS MORNING...WITH STRONG GUSTY WINDS AND
A BAND OF MODERATE TO HEAVY RAIN SHOWERS MARKING THE ACTUAL
PASSAGE. IN FACT...THE CLE OFFICE HAS BEEN ISSUING AND VERIFYING
SEVERE TRW WARNINGS WITH THE FRONTAL SQUALL LINE.

THE BULK OF THE REGION WILL PICK UP A QUARTER TO AS MUCH AS A HALF
INCH OF RAIN FROM THE SHOWER ACTIVITY THROUGH MIDDAY...AS HIGH
PWATS OF +2 TO 3 STD ABOVE NORMAL AND STRONG SFC FORCING FROM THE
FRONT WILL BE ENHANCED BY SIGNIFICANT JET DYNAMICS AND
STRENGTHENING DIFFLUENCE ALOFT.

THE WIDESPREAD SHOWERS THIS MORNING WILL THEN QUICKLY TAPER OFF AS
THE MORNING PROGRESSES...SO THAT BY MIDDAY THE LEFTOVER SHOWERS
WILL BE CONFINED TO AREAS GENERALLY EAST OF LK ONTARIO. SUNSHINE
WILL THEN FINALLY MAKE A RETURN TO WESTERN NEW YORK...MAKING ITS
WAY ACROSS THE FAR WESTERN COUNTIES LATE IN THE MORNING BEFORE
BRIGHTENING SKIES EAST OF ROC DURING THE COURSE OF THE AFTERNOON.

WHILE THE RETURNING SUNSHINE WILL BE GOOD FOR THE MOODS OF MANY...
THE SUN WILL ALSO HELP TO DESTABILIZE AND MIX THE BOUNDARY LAYER.
A DEEPENING STORM SYSTEM TRACKING TO THE NORTHEAST TO WESTERN
QUEBEC TODAY WILL GENERATE STRONG AND POTENTIALLY DAMAGING WINDS
ACROSS WESTERN AND NORTH CENTRAL NEW YORK. WINDS OF 50 TO 60 KNOTS
AT 5K FT WILL BE FOUND WITHIN THE COLD ADVECTION IN THE WAKE OF
THE COLD FRONT TODAY...AND WITH THE HELP OF SOME SUN TO MIX
THINGS...SOME GUSTS TO 50 MPH WILL LIKELY OCCUR AT THE SURFACE.

THERE WILL ALSO BE A 5-8MB/3HR ISALLOBARIC WIND COMPONENT TO FACT
IN...WHICH USUALLY HELPS MORE TO PROLONG THE STRONGER WINDS. OVER
THE IAG FRONTIER...THERE WILL ALSO BE SOME FUNNELLING OF THE WINDS
UP THE FETCH OF LK ERIE. ALL IN ALL...WEST TO SOUTHWEST WINDS WILL
AVERAGE 25 TO 35 MPH TODAY WITH GUSTS TO 50 MPH LIKELY. A WIND
ADVISORY REMAINS IN PLACE FOR THIS EVENT THROUGH THIS EVENING...
WITH THE WINDS LIKELY HOLDING ON LONGEST EAST OF LK ONTARIO.

FOR TONIGHT...A MUCH DRIER AIRMASS WILL BE IN PLACE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEW YORK AS A PROGRESSIVE RIDGE WILL
MAKE ITS WAY ACROSS THE EASTERN GREAT LAKES. THIS WILL LEAD TO A
CLEAR TO PARTLY CLOUDY NIGHT ACROSS THE REGION...WITH WINDS
GREATLY SUBSIDING BY MIDNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A RIDGE WILL EXIT THE REGION DURING THE DAY THURSDAY...BUT NOT
BEFORE PROVIDING US WITH A FAIR DECENT DAY WITH AT LEAST PARTIAL
SUNSHINE AND TEMPERATURES GENERALLY IN THE LOW TO MID 40S.

A DEVELOPING STORM SYSTEM OVER THE MISSISSIPPI VALLEY ON THURSDAY
WILL LIFT TO THE NORTH SHORES OF LAKE ERIE BY LATE THURSDAY NIGHT.
STRONG WARM ADVECTION AHEAD OF THIS LOW WILL BE ACCOMPANIED BY
ANOTHER MOISTURE RICH AIRMASS...WITH RAIN BREAKING OUT ACROSS THE
BULK OF THE REGION EARLY THURSDAY NIGHT. THERMAL PROFILES SHOW
THAT THE PRECIPITATION MAY START OFF AS SNOW EAST OF ROCHESTER AND
PARTICULARLY EAST OF LK ONTARIO...AS A DEEP DRY LAYER WILL OFFER
IDEAL EVAPORATIVE COOLING FOR THE INITIAL FEW HOURS OF
PRECIPITATION.

EVEN OVER THESE EASTERN SECTIONS THOUGH...THE TRACK OF THE SFC LOW
TO OUR WEST WILL MEAN ENOUGH WARM ADVECTION TO CHANGE ALL PCPN TO
RAIN BY DAYBREAK.

ON FRIDAY...THE SFC LOW IS FORECAST TO THE NORTH OF LAKE ONTARIO
TO SOUTHWESTERN QUEBEC. A PRONOUNCED DRY SLOT SHOULD QUICKLY CUT
BACK ON THE EXTENT OF THE RAIN SHOWERS ON FRIDAY...BUT COLD AIR
WRAPPING AROUND THE BACKSIDE OF THE DEPARTING LOW COULD CHANGE OR
MIX THE RAIN SHOWERS WITH SOME NUISANCE WET SNOW AS THE AFTERNOON
PROGRESSES.

AS THE LOW LIFTS FURTHER AWAY FRIDAY NIGHT...OUR FOCUS WILL BECOME
MORE MESOSCALE IN NATURE AS LAKE EFFECT SNOW SHOWERS (REMEMBER
THEM??) COULD DEVELOP EAST OF BOTH LAKES. H85 TEMPS OF -8 TO -10C
SHOULD BE JUST ENOUGH TO GENERATE MULTI-LAKE SNOW BANDS...WITH THE
BULK OF THE ACTIVITY REMAINING WELL SOUTH OF BUFFALO AND
WATERTOWN.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE CURRENT DISTRIBUTION OF 500MB HEIGHT ANOMALIES REPRESENTS A
MATURE NEGATIVE PNA PATTERN IN PLACE WITH STRONG NEGATIVE HEIGHT
ANOMALIES DOMINATING THE GULF OF ALASKA INTO MUCH OF THE WESTERN
CONUS WITH STRONG POSITIVE HEIGHT ANOMALIES EAST OF THE MISSISSIPPI
RIVER. MOVING INTO THE LONG TERM PORTION OF THE FORECAST...THIS
PATTERN WILL DEAMPLIFY AND PROGRESS EASTWARD WITH HEIGHT FALLS
SPREADING INTO THE CENTRAL AND EASTERN CONUS THIS WEEKEND INTO EARLY
NEXT WEEK. THIS WILL BRING AN END TO THE UNSEASONABLE WARMTH WITH
TEMPERATURES DROPPING BACK CLOSER TO NORMAL...HOWEVER NO TRUE ARCTIC
AIR WILL ACCOMPANY THIS DEVELOPING TROUGH. GEFS ENSEMBLE MEAN IN
GOOD AGREEMENT THROUGH THE PERIOD IN KEEPING THE NAO INDEX NEUTRAL
OR POSITIVE. THE LACK OF A HIGH LATITUDE BLOCKING FEATURE DOWNSTREAM
ACROSS GREENLAND WILL PREVENT THE LONGWAVE PATTERN FROM LOCKING INTO
AN EASTERN CONUS TROUGH CONFIGURATION. ALL IN ALL...THE PATTERN IS
VERY CONSISTENT WITH THAT OF A MODERATE LA NINA INDICATING THE
ATMOSPHERE AND OCEAN ARE FULLY COUPLED INTO A COLD PHASE ENSO EVENT.

LOOKING AT THE DETAILS...MOIST CYCLONIC FLOW WILL CONTINUE OVER THE
AREA SATURDAY WITH SECONDARY TROUGH DROPPING THROUGH THE AREA THAT
WILL SUPPORT SOME LINGERING SNOW SHOWERS FLRYS. TEMPERATURES ARE ONLY
MARGINALLY COLD ENOUGH TO SUPPORT LAKE EFFECT SNOW...WITH ABOUT -8C
TO -10C AT 850MB. GIVEN THE MARGINAL NATURE OF THE COLD AIR AND
INHERENT UNCERTAINTY AT THIS TIME RANGE HAVE RESTRICTED POPS TO THE
CHANCE RANGE EAST OF THE LAKES IN LOCATIONS FAVORED BY WESTERLY
UPSLOPE FLOW. ELSEWHERE JUST SOME FLRYS

ENOUGH LOW LVL MOISTURE TO MENTION CHC OF FLYRS SAT NGT/SUNDAY.
BY EARLY NEXT WEEK GFS/ECMWF/GEM ALL SHOW ANOTHER PACIFIC SHORTWAVE
ROUNDING INTO THE BASE OF THE MEAN CENTRAL AND EASTERN CONUS TROUGH.
MODEL AGREEMENT DIVERGES SIGNIFICANTLY BY DAY 6 MONDAY WITH RESPECT
TO THE HANDLING OF THIS SYSTEM. THE 12Z GFS IS AN EXTREME OUTLIER IN
KEEPING A LOW WEST OF THE APPALACHIANS THROUGH TUESDAY WITH A POCKET
OF VERY COLD AIR DROPPING INTO THE GREAT LAKES. THIS BREAKS
CONTINUITY FROM ITS PREVIOUS RUN...AND HAS NO SUPPORT FROM THE
00Z/08 GEFS ENSEMBLE SUITE OR OTHER LONG RANGE MODEL
GUIDANCE...THEREFORE THE 12Z GFS WILL BE DISCOUNTED. FOLLOWED THE
ECMWF FOR DAYS 6 AND 7 WITH THE PRIMARY LOW RUNNING NORTH OFF THE
EASTERN SEABOARD AND AN INVERTED SURFACE TROUGH AND MID LEVEL TROUGH
HANGING BACK ACROSS THE EASTERN GREAT LAKES. WILL STAY WITH
CONTINUITY THIS FAR OUT AND CONTINUE WITH A CHANCE OF SNOW FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT FOR THIS FEATURE. ON TUESDAY WILL
MENTION CHANCE OF SNOW SHOWERS AS 00Z ECMWF SHOWS CYCLONIC FLOW
CONTINUING OVER THE LOWER LKS WITH MAX TEMPS NEAR SEASONAL NORMS IN
THE UPPER 20S TO LOWER 30S. ECMWF SHOWS RIDGE SLIDING EAST DURING
THE DAY WED BUT STILL SPITS OUT SOME LIGHT PRECIP IN NW UPSLOPE FLOW
SO WILL MENTION LOW CHC SNOW SHWR AT THIS TIME.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE CENTERED OVER LAKE HURON WILL CONTINUE TO TRACK TO THE
NORTHEAST OVERNIGHT AND DEEPEN RAPIDLY WEDNESDAY AS IT MOVES INTO
SOUTHERN QUEBEC. A COLD FRONT TRAILING SOUTH OF THIS LOW WILL PUSH
THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 09Z AND 14Z TODAY.  A
NEARLY SOLID LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING AHEAD OF THE FRONT WILL IMPACT OUR AREA...MAINLY
BETWEEN 09Z AND 12Z. EXPECT MAINLY VFR CONDITIONS TO LOWER TO MVFR
AS THE MOISTURE SPREADS EAST AHEAD OF THE FRONT.

SOUTHERLY WINDS AHEAD OF THE FRONT HAVE REALLY DECOUPLED...BUT AS
THE SHOWERS PICK UP LATER TONIGHT...SOME OF THE HIGHER WINDS ALOFT
MAY WORK DOWN TO THE SURFACE. IN THE MEANTIME...WILL INSERT LOW
LEVEL WIND SHEAR INTO THE TAFS TO ACCOUNT FOR THE 60 TO 70 KNOT LOW
LEVEL JET THAT WILL BE TRACKING EAST ACROSS THE AREA.

WE STILL EXPECT THE STRONGEST WINDS TO DEVELOP BEHIND THE FRONT LATE
TONIGHT AND WEDNESDAY WHEN COLD AIR ADVECTION CAUSES SUBSTANTIAL
ATMOSPHERIC MIXING AND FREQUENT WIND GUSTS BETWEEN 40 AND 45 KNOTS.

DIMINISHING WINDS AND BETTER FLYING CONDITIONS ARE EXPECTED TO
RETURN WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE DRIFTS ACROSS
THE AREA. ANOTHER SYSTEM MOVING NORTHEAST FROM THE OHIO VALLEY WILL
BRING A MIX OF RAIN OF SNOW LATER THURSDAY NIGHT INTO FRIDAY...ALONG
WITH A SIGNIFICANT IMPACT ON AVIATION OPERATIONS. IMPROVEMENTS ARE
EXPECTED SATURDAY ALTHOUGH COLDER AIR ON A WESTERLY FLOW MAY PRODUCE
BANDS OF LAKE EFFECT SNOW EAST OF THE LAKES. ANY LAKE EFFECT SNOW
SHOULD END BY SUNDAY.

&&

.MARINE...
A STRONG COLD FRONT IS EXPECTED TO CROSS THE LOWER LAKES
REGION...WITH THE STRONG COLD ADVECTION IN ITS WAKE HELPING TO
TRANSPORT STRONGER WINDS FROM ALOFT DOWN TO THE SURFACE. GIVEN THE
50-60 KNOT WIND FIELDS EXPECTED BETWEEN 925 AND 850 MB LATE TONIGHT
INTO WEDNESDAY...LOW TO MODERATE WESTERLY GALES WILL BE A NEAR
CERTAINTY...ALONG WITH POSSIBLE GUSTS TO STORM FORCE. FOR THIS
REASON...GALE WARNINGS WILL CONTINUE FOR LAKE ERIE...AND ALL U.S.
WATERS OF LAKE ONTARIO.

LOOKING FURTHER OUT...THE PRESSURE GRADIENT WILL RELAX QUICKLY
WEDNESDAY NIGHT AND THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS
EASTWARD INTO THE LOWER LAKES REGION. ANOTHER SYSTEM DEVELOPING OVER
THE OHIO VALLEY THURSDAY IS EXPECTED TO LIFT NORTHEAST ACROSS
THE LOWER LAKES ON FRIDAY.

&&

.CLIMATE...
OUR THREE MAIN CLIMO STATIONS...BUFFALO...ROCHESTER...AND
WATERTOWN...ALL HAVE SHATTERED BOTH MAX AND HIGH MIN TEMP RECORDS
FOR JANUARY 7 AND 8. BOTH ROCHESTER AND WATERTOWN HAD THEIR
WARMEST LOW TEMPERATURE YESTERDAY FOR ANY JANUARY DATE ON RECORD.

THE MINIMUM AT ROCHESTER ON TUESDAY WAS 55....TYING THE ALL TIME
WARMEST LOW TEMPERATURE FOR JANUARY FIRST SET ON JAN 21 1906. IN
WATERTOWN...THE MINIMUM ON TUESDAY WAS 57 DEGREES. THE PREVIOUS
JAN ALL TIME RECORD WAS 53. THE NORMAL LOW FOR THAT DATE IN
WATERTOWN IS 9 DEGREES...LEADING TO A DEPARTURE OF 44 DEGREES

IN BUFFALO...THE MINIMUM WAS 49...BREAKING THE PREVIOUS HIGH
MINIMUM RECORD OF 43 SET IN 1937.

HERE ARE THE RECORD MAXES AND MINS ESTABLISHED THE PAST TWO DAYS
AT OUR THREE SITES.

JANUARY 7...
MAXES...BUF...63 (54/1935) ROCH...62 (57/1930) WAT...61 (48/1962)
MINS....BUF...52 (47/1935) ROCH...52 (49/1930) WAT...47 (47)

JANUARY 8...
MAXES...BUF...66 (59/1965) ROCH...67 (62/1937) WAT...65 (51/1965)
MINS....BUF...49 (43/1937) ROCH...55 (40/1880) WAT...57 (37)

NORMALS FOR JAN 7,8 (MAX/MIN)..BUF..31/18 ROCH...31/17 WAT...30/9.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR NYZ001>005-010>014-019>021-085.
     WIND ADVISORY FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING
     FOR NYZ006>008.
MARINE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ020-040-041.
         GALE WARNING FROM 7 AM THIS MORNING TO 4 AM EST
         THURSDAY FOR LOZ042>045-062>065.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...RSH
LONG TERM...JJP
AVIATION...TJP
MARINE...SAGE
CLIMATE...SFM
Hazardous weather outlook, Jan 8, 5:16 AM EST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EST TUE JAN 8 2008

NYZ001>005-010>014-019>021-085-091030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
516 AM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-091030-
OSWEGO-JEFFERSON-LEWIS-
516 AM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-091030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
516 AM EST TUE JAN 8 2008

...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-091030-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-091030-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
516 AM EST TUE JAN 8 2008

...GALE WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
January 9, 3:41 AM EST
Where
Chautauqua County, Jamestown
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.100, -79.230

Thunderstorm Wind, Chautauqua

When
January 9, 3:59 AM EST
Where
Chautauqua County, Dunkirk Muni Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.480, -79.270

Thunderstorm Wind, Chautauqua

When
January 9, 4:00 AM EST
Where
Chautauqua County, Dunkirk Muni Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
ASOS
Coordinates
42.480, -79.270

Thunderstorm Wind, Erie

When
January 9, 4:09 AM EST
Where
Erie County, Kenmore
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
42.970, -78.830

Thunderstorm Wind, Cattaraugus

When
January 9, 4:15 AM EST
Where
Cattaraugus County, Little Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
42.250, -78.780

Thunderstorm Wind, Erie

When
January 9, 4:20 AM EST
Where
Erie County, 1.19 mi NW of Armor
Measured
58 kt (67 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.740, -78.799

Thunderstorm Wind, Erie

When
January 9, 4:21 AM EST
Where
Erie County, (Buf)gtr Buffalo Int
Measured
54 kt (62 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
42.930, -78.730

Thunderstorm Wind, Erie

When
January 9, 4:25 AM EST
Where
Erie County, 0.64 mi NNW of (Buf)gtr Buffalo Int
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
42.939, -78.734

Thunderstorm Wind, Niagara

When
January 9, 4:30 AM EST
Where
Niagara County, Lockport
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.170, -78.700

Thunderstorm Wind, Genesee

When
January 9, 4:35 AM EST
Where
Genesee County, Batavia
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
43.000, -78.180

Thunderstorm Wind, Orleans

When
January 9, 4:40 AM EST
Where
Orleans County, Medina
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
43.230, -78.380

Thunderstorm Wind, Wyoming

When
January 9, 4:40 AM EST
Where
Wyoming County, Warsaw
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
42.730, -78.130

Thunderstorm Wind, Genesee

When
January 9, 4:50 AM EST
Where
Genesee County, Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.970, -78.000

Thunderstorm Wind, Allegany

When
January 9, 5:00 AM EST
Where
Allegany County, Fillmore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.470, -78.120

Thunderstorm Wind, Livingston

When
January 9, 5:00 AM EST
Where
Livingston County, Geneseo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.800, -77.820

Thunderstorm Wind, Monroe

When
January 9, 5:05 AM EST
Where
Monroe County, (Roc)rochester Arpt
Measured
65 kt (75 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.120, -77.670

Thunderstorm Wind, Monroe

When
January 9, 5:14 AM EST
Where
Monroe County, Fairport
Measured
63 kt (72 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
43.100, -77.470

Thunderstorm Wind, Ontario

When
January 9, 5:17 AM EST
Where
Ontario County, East Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.900, -77.430

Thunderstorm Wind, Allegany

When
January 9, 5:19 AM EST
Where
Allegany County, Almond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.320, -77.750

Thunderstorm Wind, Livingston

When
January 9, 5:20 AM EST
Where
Livingston County, Dansville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
42.570, -77.700

Thunderstorm Wind, Wayne

When
January 9, 5:23 AM EST
Where
Wayne County, Walworth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.130, -77.280

Thunderstorm Wind, Wayne

When
January 9, 5:23 AM EST
Where
Wayne County, Macedon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.070, -77.300

Thunderstorm Wind, Ontario

When
January 9, 5:28 AM EST
Where
Ontario County, Naples
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.620, -77.400

Thunderstorm Wind, Wayne

When
January 9, 5:28 AM EST
Where
Wayne County, Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.070, -77.230

Thunderstorm Wind, Allegany

When
January 9, 5:30 AM EST
Where
Allegany County, Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.120, -77.950

Thunderstorm Wind, Ontario

When
January 9, 5:40 AM EST
Where
Ontario County, Phelps
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.950, -77.070

Thunderstorm Wind, Wayne

When
January 9, 5:46 AM EST
Where
Wayne County, Rose
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.150, -76.880

Thunderstorm Wind, Cayuga

When
January 9, 6:00 AM EST
Where
Cayuga County, Conquest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.120, -76.650

Thunderstorm Wind, Oswego

When
January 9, 6:10 AM EST
Where
Oswego County, Hannibal
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.320, -76.580

Thunderstorm Wind, Oswego

When
January 9, 6:15 AM EST
Where
Oswego County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.320, -76.420

Thunderstorm Wind, Oswego

When
January 9, 6:17 AM EST
Where
Oswego County, Scriba
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.470, -76.430

Thunderstorm Wind, Jefferson

When
January 9, 6:20 AM EST
Where
Jefferson County, Watertown
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
43.980, -75.920

Thunderstorm Wind, Oswego

When
January 9, 6:28 AM EST
Where
Oswego County, Constantia
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.250, -76.000

Thunderstorm Wind, Jefferson

When
January 9, 6:45 AM EST
Where
Jefferson County, Worth
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
43.780, -75.880

Thunderstorm Wind, Lewis

When
January 9, 6:50 AM EST
Where
Lewis County, Denmark
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.900, -75.600

Thunderstorm Wind, Lewis

When
January 9, 7:10 AM EST
Where
Lewis County, Lyons Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.620, -75.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78119, 78133, 78120, 78121, 78134, 78097, 78122, 78098, 78123, 78132, 78124, 78125, 78099, 78100, 78126, 78127, 78128, 78101, 78102, 78103, 78104, 78105, 78106, 78107, 78108, 78109, 78110, 78111, 78112, 78113, 78114, 78116, 78130, 78131, 78117, 78118.